Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Columbia, SC

March 18, 2020McDuffie County, Georgia

NWS Columbia, SC issued this special weather statement at Mar 18, 2020, 4:49 PM EDT for McDuffie County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2020, 4:49 PM EDT (20:49 UTC)
Expired
Mar 18, 2020, 5:15 PM EDT
In force
26 min
Issued by
NWS Columbia, SC

County McDuffie County, GA

The radar

The Robins AFB radar (KJGX), 120 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

990 
WWUS82 KCAE 182049
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
449 PM EDT Wed Mar 18 2020
 
GAZ040-063-064-182115-
McDuffie GA-Lincoln GA-Columbia GA-
449 PM EDT Wed Mar 18 2020

...Strong Thunderstorms Will Impact Portions of central McDuffie...
southern Lincoln and western Columbia Counties Until 515 PM EDT....

At 449 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Wrightsboro, or near Thomson, moving
northeast at 15 mph.

  HAZARD...gusty winds 40 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of this storm include...
Thomson, Thomson-McDuffie County Airport, Wrightsboro, Sweetwater
Park, Thomson Fire Department, Amity Recreation Area, McDuffie
Regional Medical Center and University Hospital McDuffie.

This includes Interstate 20 in Georgia between mile markers 167 and
177.
 
LAT...LON 3358 8263 3366 8248 3346 8239 3345 8257
      3344 8257 3346 8259
TIME...MOT...LOC 2049Z 241DEG 14KT 3350 8259 

$$
awp

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Mar 18, 2:40 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 18, 2:40 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
240 PM EDT Wed Mar 18 2020

.SYNOPSIS...
A warm front will traverse the area tonight. Expect fair and
quite warm conditions Thursday and Friday ahead of a cold front
that will slip south into the region this weekend. Cooler
temperatures will end out the weekend and into the early
portions of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current satellite imagery shows cumulus forming across the
region with WSR-88D imagery remaining clear at the moment. Weak
warm front slowly moving northward will bring chances of showers
mainly to the CSRA and southern Midlands this evening into early
tonight as it moves north of the area. Have remained with low
chance pops along the Savannah River this evening then lower the
pop overnight as the front moves northward. Rainfall amounts
will remain light with less than one tenth of an inch expected.
Fog is expected to develop overnight and have included patchy
fog attm and will continue to monitor potential for widespread
or dense fog. With skies remaining mostly cloudy overnight
temperatures will be in the low 60s.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
An area of high pressure should give us dry conditions from
Thursday through much of Friday. Temperatures will moderate
quite a bit, becoming quite warm for this time of the year.
Highs both days expected to be in the low to mid 80s, lows in
the 60s. By Friday afternoon/evening, a cold front will be
pushing towards the area from the west, bringing an increasing
chance for showers and possibly isolated thunderstorms as we
move into Friday night. The front will push through the forecast
area during the day on Saturday, with scattered showers
continuing through a good portion of the day. Rain chances will
diminish some into Saturday night as the front moves off to the
east. Temperatures Saturday will still be warm, with highs in
the 70s, Saturday night will see the colder air pushing back
into the region, with overnight lows dropping into the upper 40s
to lower 50s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
On Sunday, wedgelike conditions develop. May see the
redevelopment of light scattered showers overtop of the cooler
surface airmass. Expecting plenty of cloud cover too associated
with the wedge. The cooler weather pattern will last into
Monday, then it looks as if the wedge will be able to break on
Tuesday, leading to warmer temperatures as we work towards the
middle of the week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Restrictions expected for much of the period.

Cumulus have begun developing across the terminals as the weak
warm front moves northward across the region. Over the next
couple of hours clouds are expected to increase and lower with
showers developing...mainly at AGS/DNL/OGB. Overnight the
showers will move north of the terminals however fog is expected
to develop. Have included MVFR fog at all terminals with IFR to
LIFR cigs. Fog will dissipate in the mid morning as mixing
increases.

EXTENDED AVIATION OUTLOOK...Restrictions possible Thursday
morning in fog/stratus. Restrictions again possible Saturday
through Monday as a frontal boundary moves through the region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 18, 10:00 AM EDT, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1000 AM EDT Wed Mar 18 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
191400-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
1000 AM EDT Wed Mar 18 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 18, 4:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
449 PM EDT Wed Mar 18 2020

GAZ040-063-064-182115-
McDuffie GA-Lincoln GA-Columbia GA-
449 PM EDT Wed Mar 18 2020

...Strong Thunderstorms Will Impact Portions of central McDuffie...
southern Lincoln and western Columbia Counties Until 515 PM EDT....

At 449 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Wrightsboro, or near Thomson, moving
northeast at 15 mph.

  HAZARD...gusty winds 40 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Thomson, Thomson-McDuffie County Airport, Wrightsboro, Sweetwater
Park, Thomson Fire Department, Amity Recreation Area, McDuffie
Regional Medical Center and University Hospital McDuffie.

This includes Interstate 20 in Georgia between mile markers 167 and
177.

LAT...LON 3358 8263 3366 8248 3346 8239 3345 8257
      3344 8257 3346 8259
TIME...MOT...LOC 2049Z 241DEG 14KT 3350 8259

awp

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 3:52 AM EDTDense Fog AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more6 hr
Mar 18, 7:14 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield17 min
Mar 18, 5:19 PM EDTSpecial Weather StatementCAEColumbia, McDuffie26 min
Mar 18, 6:29 PM EDTSpecial Weather StatementCAEBurke31 min
Mar 18, 6:49 PM EDTSevere Thunderstorm WarningCAEBurke41 min
Mar 18, 6:53 PM EDTSpecial Weather StatementCAERichmond37 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.